Severe toxicity from checkpoint protein inhibitors: What intensive care physicians need to know?

Abstract

Checkpoint protein inhibitor antibodies (CPI), including cytotoxic T-lymphocyte-associated antigen 4 inhibitors (ipilimumab, tremelimumab) and the programmed cell death protein 1 pathway/programmed cell death protein 1 ligand inhibitors (pembrolizumab, nivolumab, durvalumab, atezolizumab), have entered routine practice for the treatment of many cancers. They improve the outcome for many cancers, and more patients will be treated with CPI in the future. Although CPI can lead to adverse events (AE) less frequently than for chemotherapy, their use can require intensive care unit admission in case of severe immune-related adverse events (IrAE). Moreover, some of these events, particularly late events, are poorly documented, so a high level of suspicion should be maintained for patients receiving CPI. Intensivists should be aware in general of the known complications and appropriate management of these AE. Nevertheless, a multidisciplinary collaboration remains essential for their diagnosis and management. This review described the most severe complications related to CPI.

Click here for open access

Last updated: 03/02/2019

Leave a Reply

Your email address will not be published. Required fields are marked *